Mirtazapine
April 12, 2009 10:36 AM   Subscribe

Please tell me about your experiences of taking mirtazapine (Zispin, Remeron).

I have been prescribed mirtazapine for long-standing depression. If you have taken this, can you tell me how you got on with it? Did you have to take time off work during the first few days you were taking it?

(In case it's relevant, I will be continuing to take a low dose of amitriptyline as well as the mirtazapine.)
posted by anonymous to Health & Fitness (8 answers total)
 
I was prescribed Remeron for depression a while back. While on it, I was incapable of doing anything but sleeping. After a week of that, I decided it would probably be best to stop taking it. I don't know if that sort of thing is normal, however. I was hospitalized at the time, and the staff didn't seem to think much of these side effects. Of course, it was a mental hospital, and I don't think the staff thought much of the patients either.

As a side note, it was during this week of being unable to stay awake that they brought in a social worker to give me all the paperwork I needed to fill out for outpatient programs, SSI, and all that. They then got frustrated with me for not being able to handle dozens of pages of paperwork in that state. But, anyway ...
posted by The Great Big Mulp at 11:09 AM on April 12, 2009


i took remeron for a while a few years ago and it really changed my outlook (in a good way). not a radical change, but i suddenly felt like my goals were a little bit more worth persuing and things that should have made me feel good actually did. ok, so it was a radical change.

mulp is right though: if you take it in the middle of the day, you will need to find a bed in the next 15 minutes. i generally took it at night, and it didn't make me any sleepier.

fwiw, i never took other medications while i was on remeron, and i've never taken any other antidepressant before or since, so i have nothing to compare it to.
posted by klanawa at 11:20 AM on April 12, 2009


I have taken mirtazapine several times over the course of the last five years. It works really well for me. Although I know that it is notorious for causing sleepiness, I found that starting with half of a 15 mg tablet, and working my way up I did not have a problem with daytime sleepiness. Of course I took it at night, and even from the first night, my sleep improved.

If it is going to work for you, it works quite fast, I experienced marked improvement within two weeks. It was also extremely easy for me to taper off when I didn't need it anymore. I noticed no withdrawal or other side effects.

But if I have learned anything about all kinds of medication it is that everyone varies in their response. Good luck.
posted by rintj at 11:28 AM on April 12, 2009


45mg daily, for over 2 years now. As others have said, great as a sleeping pill; I know that if I want to be asleep at 11, I take my pills at 10:30. In terms of mood, better than others I've tried, including seroxat & prozac. I'm much more stable, and it's much easier to deal with previously difficult circumstances if they arise. Prozac was awful for that, I felt as if I was wrapped in cotton wool and nothing mattered. Watch out for weight gain too, mirtazapine gave me a ferocious sweet tooth, not very handy for a diabetic! MeMail if you want more info., in confidence. All the best.
posted by punilux at 11:57 AM on April 12, 2009


I switched from sertralin to mirtazapine after my sleeping problems became worse. I took 15mg in the evening and finally could sleep through the night. In the first week the only side effect I had was that I was hungry all the time. After two weeks I had an epileptic seizure. I never had one before and did not change anything in my life except for the meds. As I cannot rule out a relationship between mirtazapine and my seizure, I stopped taking it. However, this does not mean YOU should not take it. All anti-depressants have some very rare side-effects. Having said this, I believe that advice on anti-depressants is not that helpful at all, because every brain reacts differently... it is a lot trial and error until you find the right med...
posted by jfricke at 11:58 AM on April 12, 2009


I tried this for a relatively short period (less than 3 months) before switching to paroxetine (Paxil) for a relatively long period (several years - but ultimately decided the side effects of medication were not worth the nominal gain for basically lifelong, chronic but not major depression -technical diagnosis was dysthymia, for what it's worth).

I had initial problems with "funny" feelings (reminiscent of the "zappy" shocks I became oh so familiar with during paroxetine withdrawal process), along with a brief period of sort of flu-like symptoms (achy, flushed, but not too serious).

But the long term problem was fatigue: at no period in my life has getting up been so difficult, and this is from the perspective of a lifelong problem with sleep deprivation. I was led to believe this is a pretty common problematic side effect.

I also detected no substantial change in mood. Withdrawal was pretty much unremarkable (very much not the case with paroxetine, though even that was not nearly as bad for me as some of the reports I'd read). I don't recall any real withdrawal from mirtazapine. I was under no other medications.
posted by nanojath at 8:05 PM on April 12, 2009


Despite taking it close to my bedtime time, it affected me badly in the way that it made me very dis-sociated from life in general. I felt very stoned, but not drugged, if that makes sense. I stopped taking it within a week, I did not take it long enough to get much help with depression.

My depression was mostly related to lack of sleep. The dose I was on did not help me sleep.

Brain juices are different for everyone. You should try this med for a few days and evaluate its efficacy with your doc.
posted by kellyblah at 8:08 PM on April 12, 2009


[For posterity, there's a metatalk thread that mentions this question.]
posted by cortex (staff) at 6:31 AM on April 13, 2009


« Older Help me find faux historical news program about...   |   So now I'm creating line of business applications... Newer »
This thread is closed to new comments.